Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 11, 2021Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 11, 2021, 4:41 AM EDT for Carteret County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 4:41 AM EDT (08:41 UTC)
Expired
Jun 11, 2021, 5:15 AM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 39 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS82 KMHX 110841
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
441 AM EDT Fri Jun 11 2021

NCZ195-196-110915-
West Carteret-East Carteret-
441 AM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY...

At 440 AM EDT, a strong thunderstorm was located over Bettie, or near
Harkers Island, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead City, Harkers Island, Cedar Island, North River, Sealevel,
Marshallberg, Davis, Straits, Smyrna, Atlantic, Otway, Williston,
Open Grounds Farm, Stacy, Bettie, Michael J Smith Airport, Rachel
Carson Estuarine Reserve, Cedar Island Ferry Terminal and Gloucester.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3465 7665 3483 7671 3506 7623 3475 7619
      3466 7627
TIME...MOT...LOC 0840Z 253DEG 59KT 3477 7659 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 2:39 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 2:39 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
239 AM EDT Fri Jun 11 2021

.SYNOPSIS...
High pressure will continue offshore while troughing persists
inland today. A cold front will approach the area from the
north this evening and move offshore late Saturday. The front
will stall south of the area into early next week. Another front
will push through by mid week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 915 PM Thursday...Latest radar shows another round of
heavy showers with a few embedded tstorms approaching Duplin Co.
Mesoanalysis continues to show very little instability to
maintain convection. Expecting this line of showers and tstorms
to weaken as it moves east, though some locations in Duplin may
still see a brief tstorm. Otherwise, no changes to the prev
disc.

Prev disc...Thunderstorm activity largely diminished across the
CWA, with only lingering stratiform precip around and little
additional convective development expected. Mesoanalysis shows
minimal instability left after the storms this aftn. Can expect
some additional showers through tonight before tapering off
overnight. Flood threat is predominantly over at this point. Low
temperatures tonight will mirror current dewpoints with lows in
the low to mid 70s area- wide.

&&

.SHORT TERM /TONIGHT/...
As of 3 PM Thursday...A cold front will drop south to near the
NC/VA border late in the day on Friday before crossing the area
later Friday night. Convergence along the front, coupled with a
very moist and unstable airmass, will lead to a rather wet day
on Friday with PoPs ramping up to likely for most areas in the
afternoon. High precipitable waters will lead to heavy downpours
with frequent lightning. Some localized flooding of low-lying
areas is possible. High temperatures Friday mainly in the mid
80s at most locations.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 240 AM Thu...Unsettled weather expected Saturday, with
periods of locally heavy rain. Drying trend expected late
weekend and next week. Another front will push through Tue/Tue
night, with high pressure building in mid to late next week.

Saturday...Unsettled wx will continue Saturday, with periods of
locally heavy rain expected, mainly across the southern half of
the area. Sfc boundary will continue to sink southward through
the day, and should be just south of the area by early Sat
evening. Best precip chances expected to be focused across the
southern half of the area near the boundary with better moisture
and convergence. Isolated strong storms possible, but given
little shear, locally heavy rain will be the main threat with
PWATs 2-2.25 inches...which could lead to minor flooding. Temps
a few degrees cooler for Sat with the front pushing through,
clouds, and NE flow developing.

Sunday through Friday...Low pressure will continue to
strengthen along the frontal boundary to the south Sunday, grad
pushing ENE away from the Eastern US Sun night and Mon. A cold
front is progged to push through the area Tuesday/Tuesday night,
while aloft low becomes vert stacked over southern Ontario/Quebec
and deep troughing develops over the Eastern US. Sfc high
pressure is forecast to build in mid to late week, suggesting a
drying trend. Mon and Tue look like the warmest days of the week
with ridging aloft. Could see highs in the low 90s for some
inland spots. Isolated to widely scattered showers and storms
Sun and Mon. Models trending a bit wetter with the next front
Tuesday, so increased pops to chance. Slightly cooler and more
pleasant airmass arrives mid week, with highs in the 80s with
overnight lows 60-70 deg. Will begin to warm back up late week
and next weekend, with strong ridge building aloft.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through 18Z Friday/...
As of 720 PM Thu...Majority of thunderstorms largely over at
this point, with only stratiform rain showers around. Moments of
sub-VFR conditions possible as rain continues tonight and
gradually tapers off into the overnight hours. Guidance showing
the likelihood of some low stratus tonight, esp towards the
northern terminals. IFR conditions expected at PGV overnight
with MVFR ceilings at all other terminals. Expect all sites to
linger around MVFR for a majority of the morning before clearing
out by the aftn, just in time for another round of showers and
tsra.

LONG TERM /Saturday through Tuesday/...
As of 240 AM Fri...Guidance shows widespread IFR ceilings
persisting Saturday, maybe into Saturday night, with VFR
returning Saturday night. Scattered to numerous showers and
thunderstorms expected Sat. Isolated to widely scattered showers
and storms Sun through Tue.

&&

.MARINE...
SHORT TERM /Tonight and Friday/...
As of 300 PM Thursday...Winds at mid-afternoon are generally 15
knots or less on all waters and SE over the far northern tier
and southwest elsewhere. Seas are generally 2-3 feet. Some
slight uptick in the winds are possible through the early
evening with 15-20 knots, especially central waters. With front
advancing south into the area, winds increase Friday and have
issued Small Craft Advisories for the coastal waters south of
Cape Hatteras as 15-25 knot SW winds are expected with seas
building to 4-6 feet during the day Friday.

LONG TERM /Saturday through Tuesday/...
As of 240 AM Fri...Sfc front will continue to sink southward
through the waters Saturday, finally pushing offshore Sat
evening. Gusty NE winds 15-25 kt will develop behind the front,
strongest north of Lookout. Persistent moderate onshore flow
will allow seas to build to 4-7 ft Sat afternoon north of
Ocracoke. SCA conditions likely to develop north of Ocracoke Sat
afternoon and continue into Sun and Sun night. NE/ENE winds
diminish to 15 kt or less by Sun afternoon, though moderate
onshore flow may keep seas elevated at 4-6 ft into Sun eve.
Light winds Mon, with seas grad subsiding to 2-4 ft. SW winds
10-15 kt Tue with seas 2-4 ft. Another front will push through
the waters late Tue and Tue night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon today to 8 AM EDT Saturday for
     AMZ154.
     Small Craft Advisory from 6 AM this morning to 8 AM EDT
     Saturday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC/ML
SHORT TERM...CTC
LONG TERM...CQD
AVIATION...CQD/ML
MARINE...CTC/CQD
Hazardous weather outlook, Jun 10, 7:21 PM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
721 PM EDT Thu Jun 10 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-112330-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
721 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and flooding across the area Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-112330-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
721 PM EDT Thu Jun 10 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms will continue to have the potential to
produce locally heavy rain and flooding across the area Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 4:41 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
441 AM EDT Fri Jun 11 2021

NCZ195-196-110915-
West Carteret-East Carteret-
441 AM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY...

At 440 AM EDT, a strong thunderstorm was located over Bettie, or near
Harkers Island, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead City, Harkers Island, Cedar Island, North River, Sealevel,
Marshallberg, Davis, Straits, Smyrna, Atlantic, Otway, Williston,
Open Grounds Farm, Stacy, Bettie, Michael J Smith Airport, Rachel
Carson Estuarine Reserve, Cedar Island Ferry Terminal and Gloucester.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3465 7665 3483 7671 3506 7623 3475 7619
      3466 7627
TIME...MOT...LOC 0840Z 253DEG 59KT 3477 7659

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:44 AM EDTSmall Craft AdvisoryMHX57 hr
Jun 11, 5:08 PM EDTSpecial Marine WarningMHX52 min
Jun 11, 5:14 PM EDTSpecial Weather StatementMHXHyde46 min
Jun 11, 5:54 PM EDTSpecial Marine WarningMHX66 min
Jun 11, 6:21 PM EDTSpecial Weather StatementMHXTyrrell54 min
Jun 11, 6:48 PM EDTSpecial Marine WarningMHX42 min
Jun 11, 7:58 PM EDTBeach Hazards StatementMHXDare24 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.